Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

September 22, 2016Blue Earth County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 22, 2016, 2:29 AM CDT for Blue Earth County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2016, 2:29 AM CDT (07:29 UTC)
Expired
Sep 22, 2016, 5:30 AM CDT
In force
3 hr
Issued by
NWS Twin Cities, MN

County Blue Earth County, MN

The radar

The Minneapolis radar (KMPX), 113 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 428 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-361 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
428 m²/s²
0-3 km storm-relative helicity
596 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted.

592 
WWUS83 KMPX 220729
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
229 AM CDT THU SEP 22 2016
 
MNZ083-091-092-221030-
MARTIN-FARIBAULT-BLUE EARTH-
229 AM CDT THU SEP 22 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

MARTIN...FARIBAULT...BLUE EARTH...

AT 227 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER BLUE EARTH...AMBOY AND WINNEBAGO.

LOCATIONS IMPACTED INCLUDE...
BLUE EARTH...LAKE CRYSTAL...WINNEBAGO...ELMORE...GOOD THUNDER...
AMBOY...BRICELYN...VERNON CENTER...FROST...GARDEN CITY...
JUDSON AND GRANADA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 90 BETWEEN MILE MARKERS 108 AND 128.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 1 AND 48.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4426 9437 4417 9411 4403 9405 4374 9407
      4350 9367 4350 9434
TIME...MOT...LOC 0727Z 240DEG 0KT 4378 9422 
$$

FRANKS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 21, 10:47 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Sep 21, 10:47 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1047 PM CDT WED SEP 21 2016

.SHORT TERM...(This evening through Thursday)
Issued at 326 PM CDT Wed Sep 21 2016

The next 12 hours will feature widespread showers and
thunderstorms across a large portion of Minnesota and western
Wisconsin. While a few straight-line wind gusts and a weak tornado
are not impossible, the two greater threats this evening are
heavy rain with the potential for flash flooding and hail between
1-2" in diameter.

You don't have to be a meteorology major to find the main warm
front this afternoon in Minnesota. North of a line from roughly
Granite Falls, to the southern Twin Cities metro, to Eau Claire
there is overcast skies temperatures in the 60s and northwest
surface winds. South of this line, the winds are southerly and
temperatures are in the 70s and 80s with dewpoints in the 70s. The
instability gradient is stretched out along this line with max
values near 3500-4000 J/kg (SBCAPE and MLCAPE) in far south
central MN and near 0 J/kg in the far northern TC metro. Good
elevated instability and steep mid-level lapse rates extends well
north of the surface boundary. In addition to the building
instability, the 925-850mb moisture transport and warm advection
have increased quite a bit over the past couple hours. The FGEN
in this area has also increased since mid afternoon. The result
has been the expansion of thunder along or north of the boundary.
Storms have been efficient rainfall producers with rain rates
between 2-3". The storms have also been efficient hail producers
as well, not too much of a surprise given the instability in the
hail growth zone, shear profile, and due to the fact that the
surface temperatures are in the 60s along and north of the
boundary. We expect the radar scope to continue to expand in
coverage this evening. The placement of the Flash Flood Watch is
still looking good, although some of the convective allowing
models are developing convection back farther to the southwest.
Though the HRRR has admittedly struggled with the short term
trends. Settle in, its going to be a busy night for weather in
MN/WI over the next 12 hours. There will likely be elevated hail
and heavy rain north of the front that move east northeast, but
there will also likely be a broken line of storms that form along
the boundary and sag south with time.

.LONG TERM...(Thursday night through Wednesday)
Issued at 326 PM CDT Wed Sep 21 2016

Highly amplified flow in the extended will evolve into a cut off low
which is a pattern that has high uncertainty. For that reason and
given the high impact weather expected in the next 24 hours, did not
stray from blended guidance in the extended period. There's a few
highlights below.

The warm front responsible for the heavy rain will be laid out
somewhere along I-90. Storms should continue to Thursday night. On
Friday the warm front will lift northward and showers and
thunderstorm chances will be tied to the front. There will be warm
and dry conditions in the warm sector, but this will be short-lived
as a cold front moves in Saturday and brings a few showers and
thunderstorms.

Beyond this period, the upper level wave will cut off and bring a
prolonged period of clouds and light rain. As mentioned above, there
is uncertainty in this pattern, so would not be surprised if the
forecast changes. The GFS is a bit quicker with the cutoff low, but
the ECMWF catches up by the middle of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1047 PM CDT Wed Sep 21 2016

SCT SHRA/TSRA will continue for much of the night across
eastern/southern MN and western WI. MVFR ceilings will deteriorate
to IFR during the overnight hours and continue Thursday morning
before slowly improving back to MVFR for the afternoon/evening.
Visibilities will be highly variable due to the precipitation. SCT
SHRA/TSRA expected to become dominate again late Thursday
afternoon across southern MN with the activity spreading northward
Thursday night. Mainly ENE winds 6-12 knots through the period.

KMSP...SCT SHRA/TSRA will occur through the first 6 hours of the
TAF along with ceilings deteriorating to IFR. Ceilings will be
slow to improve during the day. SHRA/TSRA chances rise again
Thursday evening.

/OUTLOOK FOR KMSP/
Fri...MVFR/SHRA possible. Wind E 5-15kts.
Sat...VFR with MVFR/TSRA likely. Wind SE at 10g15kts.
Sun...VFR. Wind W-SW 10g20kts.

&&

.MPX Watches/Warnings/Advisories...
WI...Flash Flood Watch through Thursday evening for WIZ024-026-028.

     Flash Flood Watch until 7 AM CDT Thursday for WIZ014>016-023-025-
     027.

MN...Flash Flood Watch through Thursday evening for MNZ067-069-070-
     074>078-082>085-091>093.

     Flash Flood Watch until 7 AM CDT Thursday for MNZ051>053-059>063-
     066-068.

&&

SHORT TERM...CLF
LONG TERM...JRB
AVIATION...RAH
Hazardous weather outlook, Sep 21, 3:26 PM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
326 PM CDT WED SEP 21 2016

MNZ051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016-
023>028-222030-
SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-
GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-
EAU CLAIRE-
326 PM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAIN AND FLASH FLOODING CONTINUE TO BE THE MAIN CONCERN.
THERE IS POTENTIAL FOR OVER 6 INCHES OF RAIN TONIGHT. SIGNIFICANT
FLOODING IS A REAL POSSIBILITY...ESPECIALLY IN SOUTHERN MINNESOTA
AND WEST CENTRAL WISCONSIN. ALSO...A FEW STORMS COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERAL INCHES ADDITIONAL INCHES OF RAIN ARE POSSIBLE THROUGH THE
WEEKEND WHICH COULD PROLONG THE FLOODING RISK. THE SEVERE WEATHER
THREAT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-047>050-054>058-064-065-073-222030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
YELLOW MEDICINE-RENVILLE-REDWOOD-
326 PM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST
CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED TONIGHT. THE THREAT
FOR SEVERE WEATHER IS LOW IN YOUR AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERAL INCHES ADDITIONAL INCHES OF RAIN ARE POSSIBLE THROUGH THE
WEEKEND WHICH COULD CAUSE FLOODING. THE SEVERE WEATHER THREAT IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JRB

In the hours before

Local storm report, Sep 21, 11:24 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1124 PM CDT WED SEP 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     TSTM WND GST     2 N ALBERT LEA          43.68N 93.37W
09/21/2016  M67 MPH          FREEBORN           MN   AWOS

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Sep 22, 12:25 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1225 AM CDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 AM     HEAVY RAIN       2 W MAPLE GROVE         45.11N 93.49W
09/22/2016  M9.86 INCH       HENNEPIN           MN   PUBLIC

            RAINFALL TOTAL SINCE THIS MORNING.

&&

JPC
Local storm report, Sep 22, 12:34 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1234 AM CDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 AM     FLASH FLOOD      1 S WASECA              44.06N 93.50W
09/22/2016                   WASECA             MN   LAW ENFORCEMENT

            HWY 13 CLOSED NEAR HWY 14.

&&

JPC
Local storm report, Sep 22, 1:58 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
158 AM CDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 AM     FLASH FLOOD      WASECA                  44.08N 93.50W
09/22/2016                   WASECA             MN   LAW ENFORCEMENT

            MANY INUNDATED ROADS WITH STALLED VEHICLES
            IN WASECA. ASSISTANCE TO MOTORISTS AND A FEW
            HOMES HAVE BEEN EVACUATED. 8.72" OF RAIN HAS
            FALLEN TONIGHT SO FAR.

&&

SPD
Special weather statement, Sep 22, 2:21 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
221 AM CDT THU SEP 22 2016

MNZ075>077-083-221015-
NICOLLET-RICE-BLUE EARTH-LE SUEUR-
221 AM CDT THU SEP 22 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

NICOLLET...RICE...BLUE EARTH...LE SUEUR...

AT 217 AM CDT...VERY HEAVY RAIN WITH LOCALIZED FLOODING WAS
OCCURRING IN MANKATO AND PORTIONS OF LE SUEUR AND RICE COUNTIES. 2
TO 4 INCHES OF RAINFALL HAS OCCURRED IN THESE AREAS AND MINOR
FLOODING HAS BEEN REPORTED.

LOCATIONS IMPACTED INCLUDE...
MANKATO...FARIBAULT...NORTHFIELD...NORTH MANKATO...ST. PETER...
LONSDALE...MONTGOMERY...LE CENTER...EAGLE LAKE...WATERVILLE...
DUNDAS AND MADISON LAKE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 57 AND 70.
 U.S. HIGHWAY 14 BETWEEN MILE MARKERS 124 AND 141.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 49 AND 67.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4407 9408 4429 9414 4451 9334 4436 9305
      4419 9365 4420 9376 4416 9377
TIME...MOT...LOC 0717Z 180DEG 0KT 4423 9393

FRANKS
Special weather statement, Sep 22, 2:29 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
229 AM CDT THU SEP 22 2016

MNZ083-091-092-221030-
MARTIN-FARIBAULT-BLUE EARTH-
229 AM CDT THU SEP 22 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

MARTIN...FARIBAULT...BLUE EARTH...

AT 227 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER BLUE EARTH...AMBOY AND WINNEBAGO.

LOCATIONS IMPACTED INCLUDE...
BLUE EARTH...LAKE CRYSTAL...WINNEBAGO...ELMORE...GOOD THUNDER...
AMBOY...BRICELYN...VERNON CENTER...FROST...GARDEN CITY...
JUDSON AND GRANADA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 90 BETWEEN MILE MARKERS 108 AND 128.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 1 AND 48.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4426 9437 4417 9411 4403 9405 4374 9407
      4350 9367 4350 9434
TIME...MOT...LOC 0727Z 240DEG 0KT 4378 9422

FRANKS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:00 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright30 min
Sep 21, 8:10 PM CDTSevere Thunderstorm WarningMPXHennepin, Ramsey50 min
Sep 21, 8:24 PM CDTFlash Flood WarningMPXHennepin, Ramsey3 hr
Sep 21, 10:07 PM CDTFlash Flood WarningMPXBlue Earth, Goodhue, Rice, Steele, Waseca7 hr
Sep 21, 11:11 PM CDTFlash Flood Warning EmergencyMPXAnoka, Hennepin5 hr
Sep 21, 11:21 PM CDTSevere Thunderstorm WarningMPXFreeborn39 min
Sep 22, 12:23 AM CDTFlash Flood WarningMPXBlue Earth, Faribault, Freeborn, Steele, Waseca4 hr
Sep 22, 2:21 AM CDTSpecial Weather StatementMPXLe Sueur, Rice3 hr
Sep 22, 3:59 AM CDTFlash Flood WatchMPXBlue Earth, Brown, Dakota, Faribault, Freeborn, Goodhue and 9 more7 hr
Sep 22, 4:48 AM CDTAreal Flood WarningMPXBlue Earth, Faribault, Freeborn, Steele, Waseca24 hr
Sep 22, 4:57 AM CDTAreal Flood WarningMPXBlue Earth, Goodhue, Le Sueur, Rice, Steele, Waseca24 hr
Sep 22, 4:57 AM CDTRiver Flood WarningMPXGoodhue70 hr
Sep 22, 6:51 AM CDTSpecial Weather StatementMPXWatonwan3 hr
Sep 22, 10:57 AM CDTRiver Flood WarningMPXGoodhue43 hr
Sep 21, 7:12 PM CDTFlash Flood WarningMPXChippewa, Eau Claire4 hr
Sep 21, 7:36 PM CDTFlash Flood WarningMPXDunn, Saint Croix4 hr
Sep 21, 9:03 PM CDTRiver Flood WarningMPXEau Claire4 days
Sep 22, 5:33 AM CDTAreal Flood WarningMPXChippewa, Dunn, Eau Claire24 hr

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.